Oklahoma, 2023

Damaging Winds in Oklahoma, June 23, 2023

June 23, 2023 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms intensified as they moved into eastern Oklahoma from the northwest during the early and mid afternoon of the 23rd. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms intensified as they moved into eastern Oklahoma from the northwest during the early and mid afternoon of the 23rd. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 23, 2:18 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 23, 2:18 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
318 PM CDT Fri Jun 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 253 PM CDT Fri Jun 23 2023

MCS currently moving into southeast Oklahoma will likely continue
for the next few hours with locally heavy rainfall and gusty winds
possible between now and 00Z.

Redevelopment overnight will likely be rather limited in the wake
of this complex, but will keep some low pops in most areas
through the night. Overnight low temperatures will mainly be in
the upper 60s to lower 70s.

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 253 PM CDT Fri Jun 23 2023

Saturday looks to be the hottest day of the year to date, and dew
points will be rather oppressive as well. Afternoon heat index
values will be near or above 105 degrees across much of eastern
Oklahoma and west central Arkansas, so have issued a heat advisory
for much of the area from noon until 9 pm Saturday. Isolated
showers and thunderstorms may develop across parts of northwest
Arkansas and northeast Oklahoma Saturday evening, and a strong or
severe storm will be possible.

A cold front will move across the area late Saturday night and
Sunday, and a few storms may develop in its vicinity by Sunday
evening from western Arkansas into southeast Oklahoma, again with
some severe risk. Temperatures will drop a bit behind the front
for the first of next week.

Most of next week will be dry, but may have to watch for potential
storm development Tuesday as hot weather attempts to build in from
the southwest. The heat will arrive in full force by Wednesday and
Thursday, but have tapered down the extreme heat shown by the NBM
based on lush vegetation and late June climatology. The GFS and
ECMWF MOS numbers are more reasonable during this time frame. A
cold front looks to move into the area next Friday bringing a
chance for showers and thunderstorms and slightly cooler
temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Fri Jun 23 2023

VFR conditions will prevail outside of storm impacts, which
remain very uncertain through the next 24 hours. In the near term
a few pop-up showers or storms are possible over northwest AR and
perhaps southeast OK, but coverage too limited to include in
forecast. Complex of storms currently moving across central OK
could make a run at southeast OK later this afternoon, for now the
forecast is for these to remain southwest of KMLC. Later tonight
additional storm complex is possible, but ongoing storms make
placement of any system uncertain. For now will include a PROB30
at OK sites after 06z tonight, but may see impacts into western
AR beyond that.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  96  73  95 /  20  10  10   0
FSM   73  96  76  97 /  10  10  10  10
MLC   73  94  75  96 /  20  10  10   0
BVO   71  96  67  94 /  30  10  10   0
FYV   69  92  71  93 /  10  10  20  10
BYV   70  92  72  93 /  10  20  30  20
MKO   71  94  74  95 /  20  10  10   0
MIO   71  94  70  93 /  20  10  30  10
F10   71  94  73  94 /  20  10  10   0
HHW   73  92  75  95 /  30  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Saturday for OKZ054>067-
     070>076.

     Heat Advisory until 9 PM CDT this evening for OKZ060-061-064-067.

AR...Heat Advisory from noon to 9 PM CDT Saturday for ARZ019-020-029.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...14
Hazardous weather outlook, Jun 23, 11:59 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1259 PM CDT Fri Jun 23 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1259 PM CDT Fri Jun 23 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After 3 PM.

DISCUSSION...
A complex of strong to severe thunderstorms will continue to move
across central Oklahoma and into southeast Oklahoma by mid-
afternoon. While the complex is expected to weaken as it moves
east, there will be a limited threat of damaging wind gusts
roughly to the west of a McAlester to Hugo line. Additional
isolated storms are possible across northwest Arkansas and far
northeast Oklahoma, but are not expected to be severe.

Additional thunderstorms will be possible again overnight across
eastern Oklahoma and western Arkansas, also with a limited threat
of damaging wind gusts. The location of highest potential remains
uncertain at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY and THURSDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorm chances continue into the weekend and a limited to
near elevated threat for severe weather will exist Saturday and
Sunday. Additionally, hot and humid conditions are likely to
intensify over the weekend, and again by mid-week next week, with
widespread triple digit heat index values forecast.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 23, 1:51 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
251 PM CDT Fri Jun 23 2023

OKZ049-073-232030-
Pittsburg OK-Pushmataha OK-
251 PM CDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northwestern
Pushmataha and Pittsburg Counties through 330 PM CDT...

At 251 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles north of Stuart to 6 miles east of
Centrahoma. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Haywood...
Mcalester Regional Airport...     Scipio...
Blanco...                         Haileyville...
Pittsburg...                      Arpelar...
Dow...                            Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 9578 3451 9577 3451 9567 3459 9567
      3459 9588 3468 9589 3468 9609 3505 9609
      3506 9607 3509 9606 3510 9605 3504 9547
      3503 9547 3503 9551 3488 9551 3447 9560
TIME...MOT...LOC 1951Z 276DEG 33KT 3496 9609 3464 9623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 23, 2:14 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 PM CDT Fri Jun 23 2023

OKZ074-232100-
Haskell OK-
314 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southwestern Haskell
County through 400 PM CDT...

At 314 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Whitefield, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Stigler...                        Whitefield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3516 9535 3516 9536 3527 9534 3527 9525
      3526 9524 3527 9522 3528 9507 3513 9506
      3513 9535
TIME...MOT...LOC 2014Z 267DEG 14KT 3520 9528

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 23, 2:26 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
326 PM CDT Fri Jun 23 2023

OKZ049-053-073-075-232100-
Pittsburg OK-Choctaw OK-Latimer OK-Pushmataha OK-
326 PM CDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of western Pushmataha,
western Latimer, northwestern Choctaw and Pittsburg Counties through
400 PM CDT...

At 325 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles east of Scipio to 6 miles north of Daisy
to 5 miles southwest of Lane. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Wilburton...
Antlers...                        Clayton...
Hartshorne...                     Krebs...
Kiowa...                          Savanna...
Alderson...                       Soper...
Ashland...                        Higgins...
Snow...                           Haywood...
Stanley...                        Kellond...
Clayton Lake State Park...        Kent...
Blocker...                        Yanush...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3404 9594 3412 9594 3414 9596 3415 9598
      3416 9578 3450 9578 3451 9567 3459 9567
      3459 9588 3468 9589 3468 9609 3473 9609
      3510 9593 3504 9534 3451 9529 3402 9560
TIME...MOT...LOC 2025Z 283DEG 36KT 3506 9586 3463 9577 3423 9604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 23, 2:35 PM CST to 2:45 PM CST
Where
Haskell County, 2.95 mi ENE of Whitefield
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.265, -95.181

The Oklahoma Mesonet station near Stigler measured thunderstorm wind gusts up to 61 mph.

Thunderstorm Wind, Latimer

When
June 23, 2:51 PM CST
Where
Latimer County, Wilburton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.920, -95.320

Strong thunderstorm wind blew down several light poles, and snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112465, 1112469.